Vermont, 2005

Heavy Rain in Vermont, June 11, 2005

June 11, 2005 · NWS BTV · 1 event in 1 county or zone

Thunderstorms moved slowly across the county with very heavy rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms moved slowly across the county with very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 11, 1:03 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 11, 1:03 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
203 PM EDT SAT JUN 11 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MUCH THE SAME CONTINUES WX WISE ACROSS THE AREA DURING MOST OF THE
SHORT TERM. FCST AREA CONTINUES TO RESIDE ALONG NW EDGE OF
SUBTROPICAL SFC RIDGE IN CONVERGENT MOISTURE PLUME...WITH MID LVL
RIDGE AXIS NEARLY OVERHEAD. WARM AND HUMID AIRMASS TO THUS PERSIST
ACROSS AREA INTO THE MIDDLE OF NEXT WEEK...WITH DAILY CHCS OF
SHOWERS AND THUNDERSTORMS. LACK OF STRONG FORCING MECHANISMS ARGUES
THAT CONVECTIVE INITIATION WILL OCCUR ALONG OLD OUTFLOW BOUNDARIES
AND HIGHER TRRN WHERE VALLEY/SLOPE WINDS OCCUR. HARD TO PINPOINT
EXACT LOCN OF ANY CONVECTION...BUT LIGHT BNDRY LYR WIND REGIME AND
COPIOUS...DEEP MOISTURE PROFILES SUGGEST CONTINUED THREAT OF ISOLD
TO SCT HVY RAINFALL BENEATH STRONGER CELLS ON ANY GIVEN DAY...MAINLY
DURING AFTERNOON/EARLY EVENING HOURS. PAST FEW OP RUNS OF GFS NOW
SUGGESTING REMNANT VORTICITY/MOISTURE ASSOC WITH TS ARLENE TO
AFFECT AREA LATER TUE NT INTO WED. THUS WITH MORE DYNAMIC FORCING...
MORE CLOUDS...SLIGHTLY COOLER TEMPS...AND A BETTER CHC OF PRECIP
WILL BE OFFERED DURING THIS TIME FRAME.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
GFS...ENSEMBLES...AND ECMWF IN FAIR AGREEMENT THROUGH THIS EXTENDED
PERIOD IN SETTING UP A COLD CORE UPPER LOW OVER THE NORTHEAST
...ALTHOUGH ECMWF NOT AS VIGOROUS IN INTENSITY AND TENDENCY TO CLOSE
OFF THE UPPER LOW. COOLDOWN AT THE SURFACE STARTS ON WEDNESDAY...
WHEN THE BACKDOOR FRONT MAKES ITS PUSH THROUGH THE REGION. COOLER
MARITIME AIR WILL MAKE FOR A NOTICEABLE CHANGE IN TEMP/HUMIDITY.
WENT WITH HPC GRIDS FOR TEMPS THRU THE EXTENDED WITHOUT ADJUSTMENT.
HIGHS IN 60S, LOWS IN 40S AND 50S WERE COOL ENOUGH. FROM THURSDAY ON
THE UPPER LOW MOVES INTO THE AREA...WITH COOL TEMPS CONTINUING.
SURFACE FRONT WILL REMAIN WELL SOUTH AND WEST OF AREA. MY THINKING
WAS TO KEY POPS ON PROXIMITY TO FRONT...HIGHER IN THE ADIRONDACKS...
TAPERING OFF TO THE NORTHEAST. GFS80 SHOWS VORT MAXES ROTATING
AROUND THE CLOSED LOW FRI/SAT...BUT TIMING IMPOSSIBLE TO RESOLVE
THIS FAR OUT. WENT WITH SLGT CHC POPS FRI/SAT...AND WILL HAVE TO
REFINE AS TIME GOES ON. LOTS OF CLOUDS WITH HIGH LOW LEVEL RH...AND
COLD POOL ALOFT PROVIDING INSTABILITY.
&&

.AVIATION...
TODAY SHAPING UP MUCH LIKE PAST FEW DAYS....WITH MOIST AIRMASS
REMAINING OVER THE REGION. THUNDERSTORMS HAVE STARTED TO DEVELOP
ACROSS THE MOUNTAIN REGIONS...AND EXPECT THESE TO CONTINUE THROUGH
03Z. HAZE CONTINUES TO BE THE MAIN OBSTRUCTION TO VISIBILITY.
MVFR/VFR VISIBILITIES EXPECTED THROUGH 03Z...WITH FOG DEVELOPING
AFTER 03Z. MSS/BTV WILL HAVE OCCASIONAL IFR VISBILITIES THROUGH
12Z. THE MOUNTAIN SITES WILL HAVE IFR CONDITIONS FROM 03Z TIL
07Z...THEN LOWERING TO LIFR 07Z THROUGH 14Z. CEILINGS SHOULD REMAIN
IN VFR/MVFR RANGE...EXCEPT WITH FOG THAT DEVELOPS AT SLK AND MPV.
ONCE FOG LIFTS...BY 14Z ALL SITES...5-6SM VISIBILITES IN HAZE AND
VFR CEILINGS EXPECTED.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JMG
LONG TERM...GH
AVIATION...MB
Hazardous weather outlook, Jun 11, 4:52 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
552 AM EDT SAT JUN 11 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-120951-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
552 AM EDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON AND CONTINUE INTO EARLY TONIGHT. ANY THUNDERSTORMS WILL BE
SLOW MOVING...AND CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME. THE POTENTIAL FOR FLASH FLOODING WILL NEED TO BE
MONITORED. THERE IS ALSO A SLIGHT CHANCE THAT THE THUNDERSTORMS MAY
CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

A WARM AND HUMID AIRMASS WILL REMAIN IN PLACE INTO TUESDAY. MORE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH DAY...WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR FLOODING AND REPORT
RAINFALL AMOUNTS...ALONG WITH ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Windsor

When
June 11, 6:00 PM EST to 7:30 PM EST
Where
Windsor County, Cavendish
Reported by
TRAINED SPOTTER
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461005.